A Trusted Partner Providing
Reliable Information on Medicines

  • slide
  • slide
  • slide
  • slide

Azithromycin has been associated with increased risk of death(1) and since June 2012 has been on the CredibleMeds list of QT-prolonging drugs that have “Known Risk of Torsades de Pointes (TdP).”  In 2013, the Food and Drug Administration issued a public warning for azithromycin, including a statement that the risks of death were similar for another antibiotic, levofloxacin. Because since 2001 there has been clear evidence that levofloxacin, like azithromycin, prolongs QT, it has been included in the list of drugs with “Possible Risk of TdP.” In the March 2014 issue of Annals of Family Medicine, Rao, et al. reported a retrospective cohort study among Veterans Administration patients that tested the hypothesis that taking azithromycin or levofloxacin would increase the risk of cardiovascular death and cardiac arrhythmia compared with persons taking amoxicillin.(2) The researchers studied a cohort of patients who received either amoxicillin (n = 979,380), azithromycin (n = 594,792), or levofloxacin (n = 201,798). They found that during the five days that patients received azithromycin, they had 48% higher risk of death and a 77% higher risk of cardiac arrhythmias compared with patients receiving amoxicillin. Compared with patients receiving amoxicillin, during a ten day course of levofloxacin, patients had a 149% greater risk of death and 143% increase in serious cardiac arrhythmia. The authors estimate that 4560 people die each year due to azithromycin when amoxicillin would have been a safe alternative for their condition. We agree that it is safer, especially for those with congenital long QT syndrome or those concomitantly receiving one of the other drugs known to prolong QT or cause TdP. In addition to azithromycin and levofloxacin, there are over 130 other drugs with risk of TdP and QT prolongation. Unfortunately, too few of these drugs have been studied for their effects on mortality.

 

To help you use medicines safely, the CredibleMeds website has a new tool for visitors, My Medicines Forms, that can screen the list of medicines that you take to detect these and 38 other medicines that have this risk of harm. Create your own medicines list and discuss your medications with your doctor. Use this free tool today and practice safe medicine use.

 

  1. Ray WA1Murray KTHall KArbogast PGStein CM.  Azithromycin and the risk of cardiovascular death.  N Engl J Med. 2012 May 17;366(20):1881-90.

  2. Rao GA1Mann JRShoaibi ABennett CLNahhas GSutton SSJacob SStrayer SM. Azithromycin and levofloxacin use and increased risk of cardiac arrhythmia and death. Ann Fam Med. 2014 Mar-Apr;12(2):121-7.


Loading Conversation
x